MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Codes Mechanical Problem (1384); Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the edge of the coring knife appeared almost hammered rather than flush.The coring knife cored without issue.There was no functional difference.
 
Additional Manufacturer Narrative
Section a: no patient was involved.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
B5 narrative information: no further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during apical coring, the surgeon could not obtain a clear core with the coring knife and could only partially core.The coring was completed with an 11-blade knife.The ventricle was not noted to be thick and there was no thrombus present.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the report of the edge of the coring knife appearing almost hammered rather than flush can be confirmed based on the evaluation of the returned coring knife.The coring knife, serial number (b)(6), was returned in a plastic sample jar.The knife edge slightly dug into the side of the jar.Longitudinal witness/finishing marks were visible along the entire angled area of the knife¿s blade end.These marks are consistent with the rework process.Small rust spots were observed on some areas of the knife.Visual inspection of the knife under a microscope did not reveal any major areas of damage or defect to the blade edge; however, there were several small spots of rollover, likely from hitting sides of the jar, and a small void was observed in an area of rust.A cut test was performed using a sheet of polyurethane foam.The knife cut completely through the sheet in less than one-quarter rotation while applying light pressure.The test was repeated two additional times with identical results.A test coring knife was also used to cut the polyurethane sheet and felt comparable to the returned knife.The relevant sections of the device history records were reviewed and showed no deviations from mfg or qa specifications.The receiving inspection information indicated that coring knife s/n (b)(6) was part of a batch of reworked knives.The knife passed all functional tests and inspections.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) lists the apical coring knife as an optional component for device implantation in the introduction section.The surgical procedures section provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21082218
Report Number2916596-2024-52830
Device Sequence Number15560391
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2024
Supplement Date Received by Manufacturer12/17/2024
03/27/2025
Initial Report FDA Received Date01/06/2025
Supplement Report FDA Received Date01/09/2025
03/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown